24 November 2022 : Case report
[In Press] Cardiac Arrest Following Torsades de Pointes Caused by Hypokalemia and Catecholamines in a Patient with Congenital Long QT Syndrome Type 1 After Surgical Aortic Valve Replacement: A Case Report
Unusual setting of medical care, Patient complains / malpractice, Rare disease, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis)Atsuhiro Kitaura1ABCDEFG, Shinichi Nakao2CDEF, Haruyuki Yuasa1EF, Shota Tsukimoto1CDF, Yasuhumi Nakajima1FG
Am J Case Rep In Press; DOI: 10.12659/AJCR.938609
Available online: 2022-11-24, In Press, Corrected Proof
Publication in the "In-Press" formula aims at speeding up the public availability of the pending manuscript while waiting for the final publication. The assigned DOI number is active and citable. The availability of the article in the Medline, PubMed and PMC databases as well as Web of Science will be obtained after the final publication according to the journal schedule
Prevention of lethal arrhythmias in congenital long QT syndrome type 1 (LQT1) requires avoidance of sympathoexcitation, drugs that prolong QT, and electrolyte abnormalities. However, it is often difficult to avoid all these risks in the perioperative period of open heart surgery. Herein, we report hypokalemia-induced cardiac arrest in a postoperative cardiac patient with LQT1 on catecholamine.
A 79-year-old woman underwent surgical aortic valve replacement for severe aortic stenosis. Although the initial plan was not to use catecholamine, catecholamine was used in the Postoperative Intensive Care Unit with attention to QT interval and electrolytes due to heart failure caused by postoperative bleeding. Serum potassium levels were controlled above 4.5 mEq/L, and no arrhythmic events occurred. On postoperative day 4, the patient was started on insulin owing to hyperglycemia. Cardiac arrest occurred after the first insulin dose; the implantable cardioverter defibrillator was activated, and the patient’s own heartbeat resumed. Subsequent examination revealed that a marked decrease in serum potassium level had occurred after insulin administration. The electrocardiogram showed obvious QT prolongation and ventricular fibrillation following R on T. Thereafter, under strict potassium management, there was no recurrence of cardiac arrest events.
A patient with LQT1 who underwent open heart surgery developed ventricular fibrillation after Torsades de Pointes, probably due to hypokalemia after insulin administration in addition to catecholamine. It is important to check serum potassium levels to avoid the onset of Torsades de Pointes in patients with long QT syndrome. In addition, the impact of insulin administration was reaffirmed.
Keywords: Arrhythmias, Cardiac; Catecholamines; Death, Sudden, Cardiac; Diabetes Mellitus
30 November 2022 : Case reportSevere COVID-19 in 2 Kidney Transplant Patients in Gabon
Am J Case Rep In Press; DOI: 10.12659/AJCR.938003
23 November 2022 : Case reportMepolizumab as a Potential Protective Factor of COVID-19 Mortality: A Case Report of Chronic Bronchitis and...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938450
01 November 2022 : Case reportCentral Retinal Vein Occlusion After Discontinuation of Rivaroxaban Therapy in a Young Patient with COVID-1...
Am J Case Rep 2022; 23:e937739
02 Dec 2022 : Case reportA 54-Year-Old Woman with Papillary Thyroid Carcinoma Associated with Secondary Amyloid Goiter and Thyroid L...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938156
02 Dec 2022 : Case reportA 14-Year-Old Saudi Boy with Gynecomastia, Cushing Syndrome, Large-Cell Calcifying Sertoli Cell Tumor of th...
Am J Case Rep In Press; DOI: 10.12659/AJCR.937404
01 Dec 2022 : Case reportUreterolithiasis in Human Immunodeficiency Virus (HIV) Patients Treated with Single-Use Ureteroscope: A Cas...
Am J Case Rep In Press; DOI: 10.12659/AJCR.938608
Most Viewed Current Articles
13 Jul 2022 : Case reportWhistling Scrotum: An Unusual Presentation of Pneumomediastinum in the Setting of an Open Scrotal Wound
Am J Case Rep 2022; 23:e936441
23 Feb 2022 : Case reportPenile Necrosis Associated with Local Intravenous Injection of Cocaine
Am J Case Rep 2022; 23:e935250
06 Dec 2021 : Case reportLipedema Can Be Treated Non-Surgically: A Report of 5 Cases
Am J Case Rep 2021; 22:e934406